Alert archive / Kansas / River Flood Warnings in 2016

River Flood Warning 57, NWS Topeka, KS

August 28, 2016Washington County, Kansas

NWS Topeka, KS issued this river flood warning at Aug 28, 2016, 10:34 PM CDT for Washington County, Kansas. It took effect at Aug 29, 2016, 12:47 PM CDT. It was in force for 20 hr.

The area

The outline as issued.

The facts

Issued
Aug 28, 2016, 10:34 PM CDT (03:34 UTC)
In effect from
Aug 29, 2016, 12:47 PM CDT
Expired
Aug 30, 2016, 8:23 AM CDT
In force
20 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

County Washington County, KS

The radar

The Topeka radar (KTWX), 119 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mill Creek (WSHK1) at Washington (WSHK1). The gauge peaked at 17.47 ft at Aug 30, 2016, 6:00 PM CDT.

actionminormoderate510152008/2908/3008/31
Action stage
13 ft
Minor stage
18 ft
Moderate stage
19 ft
Major stage
35 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06884200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

538 
WGUS43 KTOP 290334
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1034 PM CDT SUN AUG 28 2016

...The National Weather Service in Topeka, KS has issued a flood 
warning for the following streams in Kansas...

  Mill Creek at Washington affecting Washington County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC201-291134-
/O.NEW.KTOP.FL.W.0057.160829T1747Z-160830T1323Z/
/WSHK1.1.ER.160829T1747Z.160830T0000Z.160830T0123Z.NO/
1034 PM CDT SUN AUG 28 2016

The National Weather Service in Topeka, KS has issued a 

* Flood warning for 
  The Mill Creek at Washington.
* from Monday afternoon to Tuesday morning.
* At  9:45 PM Sunday the stage was 1.7 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Monday early afternoon and 
  continue to rise to near 18.3 feet by Monday evening.The river will
  fall below flood stage by Monday evening.
* Impact...At 18.0 feet...Low lands along the creek flood from 
  Morrowville to Washington flood.

&&

LAT...LON 3985 9714 3993 9696 3990 9692 3979 9703 3984 9715




$$
2 follow-up statements
353 
WGUS83 KTOP 291104
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
604 AM CDT MON AUG 29 2016

...The Flood Warning continues for the following streams in Kansas..
  Mill Creek at Washington affecting Washington County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC201-291904-
/O.CON.KTOP.FL.W.0057.160829T1747Z-160830T1323Z/
/WSHK1.1.ER.160829T1747Z.160830T0000Z.160830T0123Z.NO/
604 AM CDT MON AUG 29 2016

The Flood Warning continues for
  The Mill Creek at Washington.
* from this afternoon to Tuesday morning.
* At 5:45 AM Monday the stage was 5.7 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage by this afternoon 
  and continue to rise to near 18.3 feet by this evening.The river 
  will fall below flood stage by late this evening.
* Impact...At 18.0 feet...Low lands along the creek flood from 
  Morrowville to Washington flood.

&&

LAT...LON 3985 9714 3993 9696 3990 9692 3979 9703 3984 9715




$$
906 
WGUS83 KTOP 300046
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
746 PM CDT MON AUG 29 2016

...The Flood Warning is cancelled for the following streams in 
Kansas...

  Mill Creek at Washington affecting Washington County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC201-300116-
/O.CAN.KTOP.FL.W.0057.000000T0000Z-160830T1323Z/
/WSHK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
746 PM CDT MON AUG 29 2016

The Flood Warning is cancelled for
  The Mill Creek at Washington.
* At  6:45 PM Monday the stage was 13.8 feet.
* Flood stage is 18.0 feet.
* Forecast...The river crested below flood stage at 14.2 feet. The 
  river will fall to 12.0 feet by early Tuesday morning.


&&

LAT...LON 3985 9714 3993 9696 3990 9692 3979 9703 3984 9715




$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Aug 28, 6:20 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Aug 28, 6:20 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
620 PM CDT SUN AUG 28 2016

...AVIATION UPDATE...

.SHORT TERM...(This Evening through Monday)
Issued at 251 PM CDT SUN AUG 28 2016

Storms have begun to form within the tropical air mass in place
across the area. The instability is moderate and will support strong
updrafts, also soundings show a moist environment through most of
the vertical profile. This in turn may help to produce a wet
microburst at the surface. Although the deep layer shear is minimal
therefore updrafts will not last long. The storm outflows will then
support further development through the evening. Storm motion is
rather slow and several cells may train over the same locations, and
rainfall rates are efficient. All together could not rule out
localized gusty wind, heavy rainfall, and perhaps small hail. Since
most of this activity will be diurnally driven the coverage should
decrease this evening. Any remaining outflows may keep showers and
storms into the late evening as depicted by high res models. Models
then focus the showers and perhaps storms across north central KS
tonight. The warm air advection appears rather weak, but models are
hinting at a wave tracking over western KS into southern NE. This
activity could linger into tomorrow morning especially given the
potential wave. Some models are forecasting light wind and clear
skies across portions of northeast KS. With recent rainfall some
areas could develop ground fog around sunrise. A similar environment
is forecasted for tomorrow so expect storms developing late morning
and early afternoon. Models do show that wave will possibly deepen
as is tracks over NE, which may contribute to large scale lift
during the day. Moderate instability, weak shear, and high moisture
tomorrow will support storms capable of localized gusty wind and
heavy rainfall.

.LONG TERM...(Monday Night through Sunday)
Issued at 251 PM CDT SUN AUG 28 2016

The weather pattern remains fairly stagnant through Tuesday and
Wednesday with very weak flow and ample moisture aloft with weak
low level forcing in the region each day. The difference will be
that the mid-level vorticity maxima will be closer to the local
forecast area and may help support more than just the diurnally
driven daily convection during this period. Expect several of
these impulses along with occasional MCV structures to provide
this extra vertical motion, and also to enhance local moisture
content and moisture flux into smaller areas. Pwat values will be
typically in the 1.75-2" range, and all of these ingredients along
with the convective nature of the precipitation suggest that
mainly localized areas of heavy rainfall and flooding will be
possible. Could also see periods of training precipitation so can
not rule out a few even smaller areas of very heavy rain totals
through Wednesday night. Temperatures through this time frame will
see a slight cooling trend as there should be more cloud cover in
the area but still expect highs mainly in the 80s.

Thursday a few storms could linger in southwestern parts of the
forecast area, but then expect a dry period through Friday night
as dry high pressure builds in from the northeast. While the
airmass will be cooler and drier, there will also be more of the
August sunshine so highs are likely to maintain in the 80s and
lows in the 60s.

Southerly return flow builds back into the area for next weekend
with additional northern stream disturbances skirting the local
area and eventually forcing another decaying front into the
central Plains. This is cause for a return of thunderstorm chances
along with warmer temperatures and more humidity for much of the
area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday)
Issued at 620 PM CDT SUN AUG 28 2016

Ordinary TS are expected to continue weakening with the loss of
daylight. Therefore have removed the mention of VCTS as chances
appear to be diminishing. VFR conditions are forecast to persist
into Monday. Will have to deal with ISOLD to SCT convection in the
afternoon. However predictability remains to low to include in
the forecast at this time.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Sanders
LONG TERM...Barjenbruch
AVIATION...Wolters
Hazardous weather outlook, Aug 28, 3:06 PM CDT, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
306 PM CDT SUN AUG 28 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-292015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
306 PM CDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. THERE IS A SLIGHT
CHANCE FOR STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS AND HEAVY
RAINFALL THIS AFTERNOON AND EARLY EVENING. STORMS MAY CONTINUE
THROUGH THE OVERNIGHT ESPECIALLY IN NORTH CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ON MONDAY THERE IS A SLIGHT CHANCE FOR STORMS CAPABLE OF
PRODUCING STRONG WIND GUSTS AND HEAVY RAINFALL IN THE AFTERNOON
AND EARLY EVENING.

ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
THROUGH WEDNESDAY NIGHT. THE POTENTIAL FOR REPEAT ROUNDS OF STORMS
MAY LEAD TO AREAS OF HEAVY RAINFALL AND LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Aug 28, 5:16 PM CDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
516 PM CDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             E EMPORIA AIRPORT       38.34N 96.20W
08/28/2016  E1.00 INCH       LYON               KS   OTHER FEDERAL

            A FEW QUARTER SIZE STONES FELL...ASOS AT THE AIRPORT HAD
            GUSTED UP TO 50MPH AT 452PM ALSO.

&&

BDRAKE
Special weather statement, Aug 28, 6:44 PM CDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
644 PM CDT SUN AUG 28 2016

KSZ024-038-039-290015-
WABAUNSEE-JACKSON-SHAWNEE-
644 PM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WABAUNSEE...
NORTHWESTERN SHAWNEE AND SOUTHWESTERN JACKSON COUNTIES UNTIL 715 PM
CDT...

AT 643 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTHEAST OF SILVER LAKE...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROSSVILLE...SILVER LAKE...MAPLE HILL...DELIA AND WILLARD.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 344 AND 355.

LAT...LON 3900 9582 3909 9610 3916 9606 3914 9606
      3914 9604 3920 9604 3931 9597 3920 9566
TIME...MOT...LOC 2343Z 207DEG 9KT 3917 9582

27

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:11 PM CDTAreal Flood AdvisoryTOPPottawatomie, Shawnee, Wabaunsee94 min
Aug 28, 8:16 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington17 min
Aug 28, 8:51 PM CDTAreal Flood AdvisoryTOPWashington114 min
Aug 28, 9:25 PM CDTFlash Flood WarningTOPWashington3 hr
Aug 28, 10:46 PM CDTFlash Flood WarningTOPRepublic119 min
Aug 28, 11:55 PM CDTFlash Flood WarningTOPRepublic, Washington6 hr
Aug 29, 5:56 AM CDTAreal Flood WarningTOPRepublic, Washington4 hr
Aug 29, 10:26 AM CDTAreal Flood WarningTOPRepublic, Washington2 hr
Aug 29, 11:46 AM CDTFlash Flood WatchTOPBrown, Clay, Cloud, Dickinson, Geary, Jackson and 7 more36 hr
Aug 29, 2:23 PM CDTSpecial Weather StatementTOPClay22 min
Aug 29, 2:56 PM CDTSpecial Weather StatementTOPRepublic34 min
Aug 29, 3:03 PM CDTSpecial Weather StatementTOPOttawa27 min
Aug 29, 4:56 PM CDTAreal Flood AdvisoryTOPCloud, Republic2 hr

Nearby

River Flood Warnings in Kansas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.